Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 3, NWS Midland/Odessa, TX

March 14, 2003Reeves County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 14, 2003, 10:54 PM CST for Reeves County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 14, 2003, 10:54 PM CST (04:54 UTC)
Expired
Mar 14, 2003, 11:45 PM CST
In force
51 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Reeves County, TX

The radar

The Midland/Odessa radar (KMAF), 153 km from the middle of the area, began a volume at 04:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 4.9 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2003-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2003-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3279 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 150454
SVRMAF
TXC389-150545-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1055 PM CST FRI MAR 14 2003

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL REEVES COUNTY IN SOUTHWEST TEXAS

* UNTIL 1145 PM CST

* AT 1055 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 14 MILES SOUTHWEST OF TOYAH LAKE...OR ABOUT 14
  MILES SOUTHWEST OF PECOS...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  PECOS AND TOYAH LAKE

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3125 10377 3112 10362 3118 10327 3150 10353

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 9:50 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Mar 14, 9:50 PM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
950 PM CST FRI MAR 14 2003

UPDATED ZONES TO INCREASE POPS FOR SOUTHEAST NEW MEXICO... UPPER
TRANS PECOS... AND WESTERN PERMIAN BASIN.  ONGOING CONVECTION FROM
HOBBS TO FORT DAVIS SLOWLY MOVING EAST AND WILL NEXT SEVERAL
HOURS.  HAVE DOUBTS ABOUT STORMS MAKING IT TO MAF BUT REMNANTS
MIGHT.

.MAF...
TX...NONE.
NM...NONE.

72
Hazardous weather outlook, Mar 14, 3:15 PM CST, 7 hours 39 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-151130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
315 PM CST FRI MAR 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED NON-SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER
MUCH OF SOUTHWEST TEXAS AND SOUTHEASTERN NEW MEXICO TONIGHT.  THE
BEST CHANCE FOR THUNDERSTORMS WILL BE WEST OF A LINE FROM HOBBS TO
FORT STOCKTON TO RIO GRANDE VILLAGE.  SEVERE WEATHER IS NOT
EXPECTED...BUT DEADLY LIGHTNING AND GUSTY WINDS WILL BE POSSIBLE IN
AND NEAR ANY THUNDERSTORMS THAT DO DEVELOP.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE SATURDAY AFTERNOON OVER MUCH
OF SOUTHWEST TEXAS AND SOUTHEASTERN NEW MEXICO.  THE BEST CHANCE OF
THUNDERSTORMS WILL BE ALONG AND EAST OF A LINE FROM HOBBS TO FORT
DAVIS TO PRESIDIO.  A FEW OF THE THUNDERSTORMS MAY BE STRONG WITH
SMALL HAIL AND STRONG...GUSTY WINDS.  DEADLY LIGHTNING WILL ALSO BE
POSSIBLE WITH ANY THUNDERSTORMS THAT DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

In the hours before

Local storm report, Mar 14, 9:35 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA, TX
935 PM CST FRI MAR 14 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0741 PM    CARLSBAD                  NM   1.00 INCH HAIL
03/14/03   EDDY                           HAIL RANGING FROM HALF
                                          INCH TO QUARTER SIZED
                                          FELL FROM 641 TO 647 MST.
                                          RPTD BY STORM SPOTTER.

0829 PM    4 W LOCO HILLS            NM   .75 INCH HAIL
03/14/03   EDDY                           RPDT BY VOL FD
                                          COVERING GROUND ON
                                          HWY 82.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 3:57 PM CSTSevere Thunderstorm WarningMAFBrewster48 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.